An Unusual Side Effect of Etonogestrel Implant: Facial Paralysis

Authors

  • İkbal Kaygusuz Fatih University Medical School Department of Obstetrics and Gynecology, Ankara
  • İlknur İnegöl Gümüş Fatih University Medical School Department of Obstetrics and Gynecology, Ankara
  • Alevtina Ersoy Fatih University Medical School Department of Neurology, Ankara
  • Aydın Kosus Fatih University Medical School Department of Obstetrics and Gynecology, Ankara
  • Serap Simavlı Fatih University Medical School Department of Obstetrics and Gynecology, Ankara
  • Hasan Kafalı Fatih University Medical School Department of Obstetrics and Gynecology, Ankara
  • Nilgün Öztürk Turhan Fatih University Medical School Department of Obstetrics and Gynecology, Ankara

Keywords:

Implanon, Etonogestrel, Facial paralysis.

Abstract

Etonogestrel single rod subdermal implant provides an effective contraceptive protection for up to 3 years with no reported pregnancies in clinical trials Unfortunately, similar to other long-term progestinonly contraceptives, Implanon® leads to irregular uterine bleeding in the majority of users. Bleeding disturbances
are the main reason for discontinuation of therapy. Other reported nonmenstrual adverse effects of Implanon® include headache, acne, weight gain, and mastalgia. In this paper we do report a case of facial paralysis during the use of Implanon®.
A 35-year-old woman with an Implanon® contraceptive device in situ presented with amenore. The implant had been inserted 4 years previously which was changed one year before the removal. Because of the patient being amenorrhoeic for one year, the Implanon® was removed in January 2010. A few months later after the removal of the implant she reported an improvement of the facial paralysis that had started 4 months after the second insertion of Implanon®.

Downloads

Download data is not yet available.

Metrics

Metrics Loading ...

Downloads

Published

2011-12-10

How to Cite

1.
Kaygusuz İkbal, İnegöl Gümüş İlknur, Ersoy A, Kosus A, Simavlı S, Kafalı H, Öztürk Turhan N. An Unusual Side Effect of Etonogestrel Implant: Facial Paralysis. Gynecol Obstet Reprod Med [Internet]. 2011Dec.10 [cited 2021Jun.22];17(3):180-2. Available from: https://gorm.com.tr/index.php/GORM/article/view/321

Issue

Section

Case Reports

Most read articles by the same author(s)

1 2 > >>